Illinois, 2003Tornado in Illinois, May 6, 2003
May 6, 2003 · NWS PAH · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $300,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 6, 2:16 PM CST, 7 hours 11 minutes earlier.
Area forecast discussion, May 6, 2:16 PM CST, 7 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT MON MAY 5 2003
FORECAST CHALLENGES CONTINUE TO BE CONVECTIVE CHANCES THROUGHOUT THE
WEEK AND SEVERE WEATHER.
MANY PARAMETERS TO KEEP AN EYE ON THIS PACKAGE. ISOLATED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO CONTINUE ALONG WEAK FRONT ALONG THE
NORTHERN BOUNDARY OF THE CWA INTO THIS EVENING. THUNDERSTORMS SHOULD
INCREASE AS STORMS CURRENTLY OVER WESTERN MISSOURI AND KANSAS REACH
OUR AREA LATER THIS EVENING AND OVERNIGHT. SEVERE WEATHER POSSIBLE
WITH PART OF THE AREA IN MODERATE RISK.
FOLLOWING THE ETA/MESOETA FOR THE MOST PART AND ALL MODELS HAVE
GENERAL AGREEMENT ON SOME TIMING OVER THE NEXT COUPLE OF DAYS.
ATTEMPTED TO TIME THE PRECIPITATION IN THE GRIDS. ONE WAVE MOVES
THROUGH TONIGHT AND THE NEXT LATE WEDNESDAY NIGHT INTO
THURSDAY...LINGERING INTO FRIDAY. LEFT A SLIGHT CHANCE IN ON
SATURDAY.
THERE IS SOME CONCERN ABOUT FLOODING...BUT AFTER CONSULTING WITH
HYDROLOGIST...FEEL THAT WE HAVE HAD A DAY TO DAY OUT AND THE HIGHEST
QPF IS FORECAST TO OUR NORTH. WILL MENTION BOTH SEVERE AND HEAVY
RAINFALL.
AS FOR TEMPERATURES...GENERALLY WENT WITH A CONSENSUS OF AVAILABLE
GUIDANCE THROUGH THURSDAY.
.PAH...NONE.
PS
Hazardous weather outlook, May 6, 4:40 PM CST, 4 hours 47 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-071000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
540 PM CDT TUE MAY 6 2003
...TORNADO WATCH 275 IN EFFECT UNTIL MIDNIGHT...
...POTENTIAL FOR SIGNIFICANT SEVERE WEATHER EPISODE EARLY TONIGHT
ACROSS THE REGION...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT
STRONG TO SEVERE THUNDERSTORMS CONTINUE OVER CENTRAL AND SOUTHWEST
MISSOURI AS OF LATE AFTERNOON. THIS ACTIVITY WILL BE HEADED EAST TO
SOUTHEAST INTO SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI BETWEEN 700
PM AND 900 PM. THERE IS A HIGH LIKELIHOOD OF SEVERE WEATHER WITH
THIS ACTIVITY...INCLUDING TORNADOES...HIGH WIND AND LARGE HAIL.
THE ACTIVITY WILL EVENTUALLY MOVE INTO SOUTHWEST INDIANA AND WESTERN
KENTUCKY AROUND MID EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE QUAD STATE
EARLY WEDNESDAY AND LATER WEDNESDAY NIGHT. AN ORGANIZED LINE OF
STORMS MAY STILL BE PRODUCING SOME DAMAGING WINDS ACROSS THE FAR
EASTERN PORTIONS OF THE QUAD STATE AROUND SUNRISE WEDNESDAY
MORNING. A COLD FRONT WILL MOVE THROUGH THE REGION LATER ON
WEDNESDAY...RESULTING IN DRY CONDITIONS FOR MUCH OF THE DAY.
HOWEVER...THE FRONT WILL BEGIN TO LIFT BACK NORTH ACROSS SOUTHEAST
MISSOURI AND SOUTHWEST KENTUCKY AFTER MIDNIGHT WEDNESDAY NIGHT. THE
POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS TO DEVELOP ALONG AND JUST
NORTH OF THIS BOUNDARY...PRIMARILY OVER SOUTHEAST MISSOURI. LARGE
HAIL WILL BE THE MAIN HAZARD...BUT DAMAGING WINDS AND AN ISOLATED
TORNADO CANNOT BE RULED OUT.
THERE WILL BE PERIODIC CHANCES OF SEVERE THUNDERSTORMS FROM THURSDAY
THROUGH MONDAY...AS THE AREA REMAINS IN SOUTHWEST FLOW ALOFT AND A
MEANDERING FRONTAL BOUNDARY STAYS IN THE VICINITY.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTERS WILL BE NEEDED BY ABOUT 700 PM OR 800 PM
ACROSS SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI...AND LATER THIS
EVENING OVER SOUTHWEST INDIANA AND WESTERN KENTUCKY.
In the hours before
Special weather statement, May 6, 9:03 PM CST, 24 minutes before
ILZ090-091-094-KYZ005-007-010-070350-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1003 PM CDT TUE MAY 6 2003
...LARGE HAIL...DAMAGING WINDS...AND TORNADOES POSSIBLE...
AT 955 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH A CONFIRMED TORNADO NEAR HILLERMAN
ILLINOIS...OR OVER WESTERN MASSAC COUNTY. MOVEMENT OF THIS STORM WAS
EAST-NORTHEAST AT 30 MPH. IF THIS STORM HOLDS TOGETHER...IT WILL PUSH
ACROSS INTERSTATE 24 BETWEEN EXIT 27 AND MILE MARKER 31...THEN
EAST TOWARD GOLCONDA AND ROSICLARE ILLINOIS. RESIDENTS IN MASSAC...
POPE...AND HARDIN COUNTIES IN ILLINOIS...AND LIVINGSTON AND
CRITTENDEN COUNTIES IN KENTUCKY SHOULD PREPARE FOR THE APPROACH OF
THIS STORM. LARGE HAIL...DAMAGING WINDS...AND A TORNADO IS POSSIBLE
WITH THIS STORM.
PERSONS ACROSS THE REGION SHOULD REMAIN VIGILANT...ESPECIALLY SINCE
TORNADOES ARE DIFFICULT TO SEE AT NIGHT. BE PREPARED TO TAKE QUICK
ACTION SHOULD SEVERE WEATHER BE OBSERVED...OR A WARNING BE ISSUED.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA.
TORNADO WATCH NUMBER 275 IS IN EFFECT UNTIL MIDNIGHT FOR ALL OF
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND
WESTERN KENTUCKY.
PRESLEY
Local storm report, May 6, 9:06 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1006 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0955 PM NW OF METROPOLIS IL TORNADO
05/06/03 MASSAC HOMES DAMAGED REPORTED BY
ILLINOIS STATE POLICELocal storm report, May 6, 9:09 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1009 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1005 PM WEST CITY IL FUNNEL CLOUD
05/06/03 FRANKLIN REPORTED BY FRANKLIN
COUNTY ESDA MANAGER
0957 PM OLMSTEAD IL TORNADO
05/06/03 PULASKI *** 4 INJ ***
REPORTED BY ILLINOIS
STATE POLICE ON ROUTE 34
NEAR OLMSTEADLocal storm report, May 6, 9:20 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1020 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1009 PM I-24 MILE MARKER 28 IL TORNADO
05/06/03 MASSAC TRACTOR TRAILER TRUCKS
TURNED OVER...TREES DOWN
ON WEST BOUND LANE OF
I-24 REPORTED BY ISPLocal storm report, May 6, 9:24 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1024 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 PM 1N JOPPA IL TORNADO
05/06/03 MASSAC NUMEROUS HOMES DAMAGED OR
DESTROYED...A NUMBER OF
INJURIES (DO NOT KNOW
NUMBER)...THIS WAS ON
RUNNING HILL
ROAD...REPORTED BY
AMATEUR RADIO SPOTTERLocal storm report, May 6, 9:27 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1027 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1017 PM 1S ROBBS IL 2.00 INCH HAIL
05/06/03 POPE REPORTED BY TRAINED
SPOTTERS
1018 PM GLENDALE IL 1.75 INCH HAIL
05/06/03 POPE REPORTED BY POPE COUNTY
EMA...INTERSECTION OF HWY
145 & 147
1024 PM 1S EDDYVILLE IL 1.75 INCH HAIL
05/06/03 POPE REPORTED BY TRAINED
SPOTTERSTornado, Alexander
- When
- May 6, 9:27 PM CST to 9:34 PM CST
- Where
- Alexander County, 2 mi S of Willard
- Rating
- F2
- Path length
- 3 mi
- Path width
- 400 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $300,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.050, -89.350
The tornado formed northwest of Cairo near the Mississippi River. Three tractor-trailer rigs were overturned on the Interstate 57 bridge over the Mississippi River. The tornado tracked through Cairo, damaging dozens of homes and several businesses. One single-family home was destroyed, injuring a child who was cut by flying debris. Of the damaged homes, about four sustained major damage, and the rest had mainly minor damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, May 6, 20032 deaths · 33 injured · $16 million · F4 · 7 events
- Tornadoes and Hail in Missouri, May 6, 20032 injured · $12 million · F3 · 12 events
- Tornadoes and Flash Flooding in Mississippi, May 6 to 7, 20038 injured · $3.4 million · F2 · 14 events
- Tornado in Georgia, May 6, 200312 injured · $200,000 · F2 · 1 event
- Tornadoes in Texas, May 6 to 7, 20035 injured · $390,000 · F2 · 4 events
- Tornadoes and Hail in Kentucky, May 6, 2003$752,000 · F2 · 20 events
- Flash Flooding in Missouri, May 6, 20031 death · 3 events
- Flash Flood in Tennessee, May 6, 2003$23 million · 1 event
- Flash Flood in Tennessee, May 6, 2003$17 million · 1 event
- Flash Flood in Tennessee, May 6, 2003$14 million · 1 event
- Flash Flood in Tennessee, May 6, 2003$11 million · 1 event
- Flash Flood in Tennessee, May 6, 2003$9.3 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352894.